Alert archive / California / High Wind Watches in 2005

High Wind Watch 1, NWS Reno, NV

September 30, 20056 counties in Nevada; 8 counties in California

NWS Reno, NV issued this high wind watch at Sep 30, 2005, 2:46 AM PDT for 6 counties in Nevada; 8 counties in California. It took effect at Oct 1, 2005, 12:00 PM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Sep 30, 2005, 2:46 AM PDT (09:46 UTC)
In effect from
Oct 1, 2005, 12:00 PM PDT
Expired
Oct 1, 2005, 10:00 PM PDT
In force
10 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Modoc County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 42 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 9.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2005-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2005-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3885 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KREV 300946
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
246 AM PDT FRI SEP 30 2005

...STRONG WINDS EXPECTED ON SATURDAY...

.LOW PRESSURE IN THE PACIFIC NORTHWEST WILL BRING STRONG WINDS TO
NORTHEASTERN CALIFORNIA AND WESTERN NEVADA THIS WEEKEND. THE
STRONGEST WINDS ARE EXPECTED TO OCCUR ON SATURDAY AFTERNOON AND
EVENING. SOUTHWEST WINDS 20 TO 35 MPH MAY GUST TO 50 MPH...WITH
STRONGER GUSTS POSSIBLE IN WIND PRONE AREAS.


CAZ070>072-NVZ002>005-301800-
/X.NEW.KREV.HW.A.0001.051001T1900Z-051002T0500Z/
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-GREATER RENO-
CARSON CITY-MINDEN AREA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE...
SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...MARKLEEVILLE...
GLENBROOK...INCLINE VILLAGE...SPARKS...VERDI...GARDNERVILLE...
FERNLEY...FALLON...LOVELOCK...SILVER SPRINGS...NIXON...IMLAY...
EMPIRE...GERLACH
246 AM PDT FRI SEP 30 2005

...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON TO SATURDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON TO SATURDAY
EVENING. 

SOUTHWEST WINDS 20 TO 35 MPH ARE EXPECTED TO DEVELOP SATURDAY
AFTERNOON AND CONTINUE THROUGH THE EVENING. THE WINDS MAY GUST TO 50
MPH WITH STRONGER GUSTS POSSIBLE IN WIND PRONE AREAS.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A
HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR
GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE
LATEST FORECASTS.

$$
SHULZ
2 follow-up statements
000 
WWUS75 KREV 301750
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
1050 AM PDT FRI SEP 30 2005

...STRONG WINDS EXPECTED ON SATURDAY...

.LOW PRESSURE IN THE PACIFIC NORTHWEST WILL BRING STRONG WINDS TO
NORTHEASTERN CALIFORNIA AND WESTERN NEVADA THIS WEEKEND. A COLD
FRONT WILL MOVE INTO NORTHWEST NEVADA AND NORTHEAST CALIFORNIA BY
SATURDAY EVENING. THE STRONGEST WINDS ARE EXPECTED TO OCCUR AHEAD
OF THE FRONT ON SATURDAY AFTERNOON.

CAZ070>072-NVZ002>005-010000-
/X.CON.KREV.HW.A.0001.051001T1900Z-051002T0500Z/
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-GREATER RENO-
CARSON CITY-MINDEN AREA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE...
SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...MARKLEEVILLE...
GLENBROOK...INCLINE VILLAGE...SPARKS...VERDI...GARDNERVILLE...
FERNLEY...FALLON...LOVELOCK...SILVER SPRINGS...NIXON...IMLAY...
EMPIRE...GERLACH
1050 AM PDT FRI SEP 30 2005

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON TO
SATURDAY EVENING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON TO
SATURDAY EVENING. 

SOUTHWEST WINDS 20 TO 35 MPH ARE EXPECTED TO DEVELOP SATURDAY
AFTERNOON AND CONTINUE THROUGH THE EVENING. WINDS GUSTS MAY REACH 50
MPH WITH STRONGER GUSTS POSSIBLE IN WIND PRONE AREAS.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. HIGH PROFILE VEHICLES TRAVELING ON HIGHWAY 395
FROM MINDEN NORTHWARD THROUGH LASSEN COUNTY SHOULD EXPECT CROSS
WINDS ON SATURDAY. LAWN AND PATIO FURNITURE AND OTHER LOOSE
OUTDOOR OBJECTS SHOULD BE SECURED.

$$

BRONG
000 
WWUS75 KREV 302213
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
313 PM PDT FRI SEP 30 2005

...GUSTY WINDS ON SATURDAY...

.LOW PRESSURE WILL MOVE INTO THE PACIFIC NORTHWEST TONIGHT AND
PUSH A COLD FRONT INTO NORTHWEST NEVADA AND NORTHEAST CALIFORNIA
BY SATURDAY EVENING. SOUTHWEST WINDS WILL INCREASE SATURDAY MORNING
WITH GUSTS NEAR 50 MPH DURING THE AFTERNOON AND EVENING AS THE
COLD FRONT APPROACHES.  

CAZ070-071-NVZ005-011200-
/X.UPG.KREV.HW.A.0001.051001T1900Z-051002T0500Z/
/X.NEW.KREV.WI.Y.0001.051001T1900Z-051002T0500Z/
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE...
EMPIRE...GERLACH
313 PM PDT FRI SEP 30 2005

...WIND ADVISORY IN EFFECT FROM NOON TO 10 PM PDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM NOON TO 10 PM PDT SATURDAY. THE HIGH WIND
WATCH IS NO LONGER IN EFFECT. 

SOUTHWEST WINDS 15 TO 30 MPH WITH GUSTS UP TO 50 MPH ARE EXPECTED
TO DEVELOP SATURDAY MORNING AND CONTINUE THROUGH THE EVENING.
STRONGER GUSTS ARE POSSIBLE ALONG HIGHWAY 395 IN LASSEN COUNTY.

HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION WHILE TRAVELING
TOMORROW. PATIO FURNITURE AND OTHER LOOSE OUTDOOR OBJECTS SHOULD
BE SECURED FROM THE STRONG WINDS.

$$

CAZ072-NVZ002>004-011200-
/X.UPG.KREV.HW.A.0001.051001T1900Z-051002T0500Z/
/X.NEW.KREV.WI.Y.0001.051001T1900Z-051002T0500Z/
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TAHOE CITY...
TRUCKEE...MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE...SPARKS...
VERDI...GARDNERVILLE...FERNLEY...FALLON...LOVELOCK...
SILVER SPRINGS...NIXON...IMLAY
313 PM PDT FRI SEP 30 2005

...WIND ADVISORY IN EFFECT FROM NOON TO 10 PM PDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM NOON TO 10 PM PDT SATURDAY. THE HIGH WIND
WATCH IS NO LONGER IN EFFECT. 

SOUTHWEST WINDS 15 TO 30 MPH WITH GUSTS UP TO 50 MPH ARE EXPECTED
TO DEVELOP FROM THE LAKE TAHOE AREA EASTWARD TO HIGHWAY 95 IN
PERSHING AND CHURCHILL COUNTIES. THESE WINDS WILL CONTINUE THROUGH
THE EVENING HOURS.

STRONGER GUSTS ARE POSSIBLE IN THE WIND PRONE AREAS ALONG HIGHWAY
395 FROM RENO TO MINDEN. WIND GUSTS AS HIGH AS 80 MPH ARE EXPECTED
OVER RIDGES IN THE LAKE TAHOE AREA.

HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION WHILE TRAVELING
TOMORROW.  PATIO FURNITURE AND OTHER LOOSE OUTDOOR OBJECTS SHOULD
BE SECURED FROM THE STRONG WINDS. BOATING CONDITIONS ON LAKE
TAHOE AND PYRAMID LAKE WILL BE HAZARDOUS...MARINERS ARE URGED TO
REMAIN IN PORT.

$$

BRONG

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this high wind watch went out at Sep 29, 2:30 PM PDT, 12 hours 16 minutes earlier.

Area forecast discussion, Sep 29, 2:30 PM PDT, 12 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
230 PM PDT THU SEP 29 2005

.SHORT TERM...
FAIRLY SUBSTANTIAL RIDGE IN PLACE OVER WRN NV TODAY AND SHOULD
REMAIN IN PLACE FRI.  THIS WILL MEAN WARM DAYTIME TEMPS AND LIGHT
WINDS.  OVRNGT LOWS LIKELY TO CONT COOL IN DRY AIRMASS.  BY SATURDAY
CHANGES BEGIN TO TAKE PLACE AS TROF IN THE GULF OF AK BEGINS TO DIG
INTO THE PACNW.  NE CALIF AND NW NV WILL BE ON THE SRN EDGE OF THE
SYSTM ON SATURDAY SO LEAVING CHC OF PCPN UP IN THE NR THRU SUN AM.
SATURDAYS WX WILL BE DOMINATED BY THE WIND AS TEMPERATURE GRADIENTS
STRENGTHEN AHEAD OF THE COOLER AIR.  OVERNGT SAT. WINDS ESPECIALLY
IN THE HIGHER ELEVATIONS WILL CONT TO BE STRONG SATURDAY NGT AND SFC
WINDS IN THE VALLEYS SHOULD CONT ON SUNDAY.  TEMPS SHOULD COOL AGAIN
ON SUNDAY WITH THE CHC FOR SHWRS MVG SOUTH.  TEMPS SHOULD CONT TO
COOL GOING INTO MONDAY.  ALL THE MODELS IN AGREEMENT UP TO SUNDAY
WITH ONLY SLIGHT UNCERTAINTY ABOUT HOW MUCH TEMPS WILL COOL. FISCHER

&&

.LONG TERM...MONDAY THROUGH THURSDAY...
MODELS ARE STRUGGLING WITH DEPTH AND TIMING OF TROUGH AND HOW LONG
IT STAYS OVER THE AREA...WHICH IS EXPECTED WITH TYPHOON ACTIVITY
OVER THE ERN PACIFIC. WILL CONTINUE WITH IDEA OF LINGERING SHOWERS
MONDAY AND MONDAY NIGHT MAINLY NORTH OF RENO WITH HEIGHTS BEGINNING
TO RISE TUESDAY. RIDGE WILL BE SHORT LIVED TUESDAY AND WEDNESDAY
WITH TEMPERATURES NOT REACHING THEIR MAXIMUM POTENTIAL DO TO
STRENGTH OF INVERSION...SO LOWERED THEM 2-4 DEGREES. NEXT TROUGH IS
QUITE WEAKER AND DOES NOT LOOK TO DIG AS FAR SOUTH ALTHOUGH EURO IS
TRENDING FURTHER SOUTH WITH EACH RUN. FOR NOW LEFT TEMPS BELOW MOS
VALUES AND POPS AT INSIGNIFICANT LEVELS SINCE MODELS HAVE BEEN ALL
OVER THE PLACE. JORDAN
&&

.AVIATION...
P6SM SKC. JORDAN

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.CA...NONE.

&&

Nearby

High Wind Watches in California, 2005High Wind Watches in Nevada, 2005Every high wind watch in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.